Kansas, 2020

Hail and Damaging Wind in Kansas, August 1, 2020

August 1, 2020 · NWS GLD · 3 events in 2 counties and zones

Supercells developed along an outflow boundary in NW Kansas and moved south across I-70. These storms produced up to half-dollar sized hail in Gove County, as well as 60 mph thunderstorm wind gusts and up to penny sized hail in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Supercells developed along an outflow boundary in NW Kansas and moved south across I-70. These storms produced up to half-dollar sized hail in Gove County, as well as 60 mph thunderstorm wind gusts and up to penny sized hail in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 2:03 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 1, 2:03 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
203 PM MDT Sat Aug 1 2020

.SHORT TERM...(Today through Sunday night)
Issued at 248 AM MDT Sat Aug 1 2020

Satellite and 500mb RAP analysis showed a ridge building into the
Rockies early this morning, with a trough extending from the Upper
Midwest to southern Plains. This pattern placed the region under
north to northwest flow. At 2:30 AM MT, temperatures ranged in the
upper 50s to low 60s, with light and variable winds. Skies were
mostly clear with dry conditions across the region.

Temperatures warm into the upper 80s to low 90s today as a cold
front approaches the area from the north. The front is expected to
move through the region in the afternoon as weak waves push through
the northerly upper flow. There will be a slight chance of
thunderstorms during the afternoon and early evening; however,
severe weather is not currently anticipated. For tonight, guidance
indicates an area of showers and storms will develop around or after
midnight near the tri-state intersection, then drift south/southeast
into Sunday morning. Lows will be in the mid 50s to low 60s.

A lull in precipitation is forecast midday Sunday, followed by
another round of storms forming off the Front Range in the afternoon
and tracking towards the region through the evening. Confidence is
low on these storms sustaining long enough to make it into the area.
It also looks as though storms may take a more southerly track along
the eastern periphery of the ridge rather than easterly. At this
time, have kept chances in eastern Colorado and in adjacent areas of
southwest Nebraska and northwest Kansas. A strong to severe storm or
two could clip the southwestern portion of the area, particularly
western Kit Carson and Cheyenne Counties in Colorado. Damaging wind
would be the main threat, but large hail cannot be ruled out. Highs
climb into the upper 70s/low 80s during the day, and fall to the
mid/upper 50s overnight.

.LONG TERM...(Tuesday through Saturday)
Issued at 152 PM MDT Sat Aug 1 2020

Upper ridge centered near the Four Corners to start the period
will slowly shift eastward and be centered over the central plains
by the end of the period. As a result, temperatures will gradually
warm, from the lower 80s on Tuesday to the upper 80s/near 90 by
Saturday. Models are painting almost daily chances of showers and
thunderstorms, associated with weak disturbances rotating around
the ridge. Severe chances will be rather low with the weak flow
aloft, but with increased heating/instability hard to completely
rule out a severe storm or two almost any day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Aug 1 2020

VFR conditions are expected through the 18Z TAF period at MCK and
GLD. Generally light north to northeast winds will continue across
the region with a cold front pushing south across the region
overnight. GLD may see a isolated to scattered light rain showers
develop following cold front passage after midnight. Confidence
was high enough in the possibility of showers to include a PROB30
group for light showers at GLD after 11Z Sunday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Aug 1, 10:54 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1054 AM MDT Sat Aug 1 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1054 AM MDT Sat Aug 1 2020 /1154 AM CDT Sat Aug 1 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Although no severe weather is anticipated, isolated thunderstorms
will be possible across mainly the central portions of Kansas and
Nebraska this afternoon with another band of showers and
thunderstorms possible after midnight stretching from extreme
northeast Colorado into southwest Kansas behind a cold front that
pushes into the region Saturday evening. A few of the stronger
storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few strong to severe thunderstorms are possible over western Kit
Carson and Cheyenne Counties in Colorado from the mid afternoon into
the evening on Sunday. Large hail and damaging winds will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Aug 1, 1:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
252 PM CDT Sat Aug 1 2020

KSZ015-029-012045-
Gove KS-Sheridan KS-
252 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND GOVE
COUNTIES UNTIL 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 7 miles northeast of Grainfield, moving south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Quinter, Grainfield, Grinnell, Gove, Park and Seguin.

This includes Interstate 70 in Kansas between mile markers 85 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10059 3948 10072 3939 10028 3899 10015
      3870 10016
TIME...MOT...LOC 1952Z 347DEG 28KT 3916 10035

Lockhart

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gove

When
August 1, 2:20 PM CST to 2:30 PM CST
Where
Gove County, 4.42 mi NNE of Gove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.009, -100.448

Trained spotter reported various sized hail that increased from quarter to half-dollar in size over a duration of 10 minutes.

Thunderstorm Wind, Logan

When
August 1, 3:00 PM CST
Where
Logan County, 0.01 mi N of Oakley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Logan County Emergency Manager reported wind driven rain with small hail that significantly reduced visibilities in Oakley. Winds were estimated at 60 mph.

Hail, Logan

When
August 1, 3:00 PM CST to 3:10 PM CST
Where
Logan County, 0.01 mi NW of Oakley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Several reports from social media and Logan County Emergency Manager of small hail ranging from peas to penny in size that fell for a duration of approximately 10 minutes in the town of Oakley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915912, 915913, 915916.